Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 67, NWS Tallahassee, FL

May 2, 1998Wakulla County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at May 2, 1998, 3:59 PM EDT for Wakulla County, Florida. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 1998, 3:59 PM EDT (19:59 UTC)
Expired
May 2, 1998, 4:30 PM EDT
In force
31 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 28 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.0 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1998-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 777 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1998-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
777 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
557 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

271 
WUUS1 KTLH 022001 RRA
SVRTLH
FLC129-022030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
359 PM EDT SAT MAY 2 1998

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAKULLA COUNTY IN NORTHERN FLORIDA

* UNTIL 430 PM EDT

* AT 357 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11
  MILES NORTHWEST OF ST MARKS OR 6 MILES WEST OF WAKULLA MOVING
  SOUTHEAST AT 20 MPH. THIS STORM IS MOVING ALONG HIGHWAY 267 AND
  WILL LIKELY PRODUCE DIME SIZED HAIL ALONG ITS PATH.

* SOME LOCATIONS IN THE PATH OF THIS STORM ARE...
WAKULLA                   BY 410 PM EDT


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:00 PM EDT, 59 minutes earlier.

Area forecast discussion, May 2, 3:00 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
300 PM EDT SAT MAY 2 1998

MDLS CONSISTENT IN HANDLING OF UPR CLSD LO WITH NGM CONTG TO BRING
THIS FEATURE A LTL FURTHER S THAN ETA... BUT NOT AS FAR S AS 00Z RUN.
ASSOCD AREA OF MID-LVL SPD SHEAR OVER SRN KS WL DIVE SEWD ACRS
CNTRL AL/GA SUN AFTN. HWVR W/WESTERLY FLO MSTR STILL PRETTY LIMITED
ACRS REGION... TLH SNDG REMAINS DRY ABV H8. TIME-HEIGHT SECTIONS THRU
TLH ARE NOT VERY IMPRESSIVE... WITH VERY LTL VERT SHEAR. HWVR FURTHER
N ACRS CENTL/SRN AL/GA SUN PM JET STREAK ENHANCES UVV AND WE
SEE MUCH BETTER OMEGA VALUES. SO WOULD THINK PSBL LG HAIL WOULD BE
THE BIGGEST THREAT ACRS THIS REGION IN VIEW OF WK SHEAR REGIME.

WK CSTL BNDY MANAGED TO SQUEEZE OUT A FEW LO TOPPED TSRA ACRS BIG BEND
AND ACTIVITY IS CONTG. WITH SUNSET THESE WILL ALL FIZZLE PRETTY QUICK
AND XPCT FAIR SKIES THRU SUNRISE SUNDAY AND GUIDNC TEMPS. AS FOR POPS
30-40 PCT SHUD COVER THINGS.

FACIANE

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 4:52 PM EDTSevere Thunderstorm WarningTAECalhoun, Liberty48 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.